Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Does Ventolin inhaler affect liver?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 2006
Answered : 870 Questions
Question
Hi
My mother has Cirrhosis of liver and After being used in treatment of liver injured by sensitivity to the chest
She used Asthma inhalers but it is not stop Cough yesterday she use vintolin tablets 2mg and she is better now
I want to ask you
Does it affect the liver or not
Thanks
Posted Sat, 30 Aug 2014 in Asthma and Allergy
 
 
Answered by Dr. Parin N. Parmar 41 minutes later
Brief Answer:
Do not self-medicate, look for side-effects

Detailed Answer:
Hello XXXXXX,

Thank you for asking at HCM.

I went through your mother's history and understand your concern.

I would like to make following suggestions to her in reply to your query:

1. Ventolin (Salbutamol) usually does not affect liver adversely but in fact it gets inactivated by liver.

So, in liver cirrhosis, as liver function may be impaired, there are chances that Salbutamol may not be inactivated properly and may accumulate with long-term use.

This may cause increased side-effects of Salbutamol (Ventolin) like - tremors, increased heart rate, feeling of heart beats, reduced blood potassium levels causing fatigue-weakness, etc.

So I would suggest you to watch for these side-effects and consult your physician immediately if she has any of them.

Due to above mentioned fact, a short course of salbutamol may not be a problem, but if it is used for longer duration or frequently, that may be a concern. So please do not self-medicate her with Ventolin and do not exceed the dose and duration suggested by her physician.

2. I would like to know whether your mother is receiving any drug from group of Beta-blocker (for example, propranolol) because such drugs are often required in patients with cirrhosis who have developed portal hypertension.

This is a concern because Salbutamol (Ventolin) and Beta-blockers have opposite actions to each other.

So if your mother is also receiving such drug, salbutamol may be less effective than it actually should be. In such cases, other asthma drugs such as ipratropium/tiotropium may be considered.

3. I would like to emphasize that inhalers are always safer than tablet forms because only a few proportion from inhaled drugs get absorbed in body as compared to tablets. Hence they more act locally in the lungs and side effects are less.

So if inhalers are not working for her, I would suggest her to get her inhalers reviewed by physician and also to demonstrate the technique of using inhalers in presence of the physician.

This is a very important part of inhaler therapy as if technique is not proper, adequate amounts of drug may not enter the lungs and inhalers may seem ineffective.

Hope above information and suggestions will be helpful to your mother. Please discuss above concerns with your physician for making better decisions.

Should you have any further query, please feel free to ask on follow-up. It will be my humble pleasure to help her with my best of knowledge and efforts.

Wish your mother the best of the health.

Thank you & Regards,

Dr. Parin N. Parmar
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor